Adverse Effects of Intravenous Diltiazem for Control of Atrial Fibrillation in Patients with Heart Failure
Background: Atrial fibrillation (AF) is the most common cardia arrhythmia requiring acute management. Calcium channel blockers should not be used in decompensated heart failure as it leads to hemodynamic compromise. Case Presentation: We present 5 cases at high volume cardiac centers where patients had no history of heart failure but presented with clinical signs of heart failure and had treatment of AF with diltiazem which led to severe hemodynamic compromise. Case 1 is a 45-year-old female requiring Abiomed Impella® support after receiving diltiazem for AF. Case 2 is a 75-year-old male who developed PEA cardiac arrest and cardiogenic shock requiring inotropic therapy after AV nodal blockade to treat AF. Case 3 is a 32-year-old male requiring VA ECMO after receiving diltiazem for AF. Case 4 is a 40-year-old male who developed cardiac arrest and subsequent cardiogenic shock requiring inotropic therapy after receiving diltiazem for AF. Lastly, Case 5 is a 52-year-old male requiring VA ECMO then LVAD placement after receiving diltiazem for AF. Conclusions: It is important to screen for heart failure and ventricular dysfunction prior to treatment of AF as calcium channel blockers are often first line therapy but can lead to significant hemodynamic compromise in patients with heart failure.